A.A. Kovalevsky. On the convergence of solutions of variational problems with implicit constraints defined by rapidly oscillating functions ... P. 107-122

For functionals defined on variable Sobolev spaces, we establish a series of results on the convergence of their minimizers and minimum values on sets of functions subject to implicit constraints by means of periodic rapidly oscillating functions. In connection with the formulation and justification of these results, we introduce the definition of Γ-convergence of functionals corresponding to the given sets of constraints. The specificity of the introduced definition is that it refers to the convergence of a sequence of functionals defined on variable Sobolev spaces to a function on the real line. The considered minimization problems have the feature that, to justify the convergence of a sequence of their solutions, the strong connectedness of the domains of definition of the corresponding functionals is not required, while this connectedness is essential, for instance, in the study of the convergence of solutions of the Neumann variational problems and variational problems with explicit unilateral and bilateral constraints in variable domains. In addition to the mentioned results, we establish theorems on the Γ-compactness of sequences of functionals with respect to the given sets of constraints.

Keywords: variational problem, implicit constraint, variable domains, functional, minimizer, minimum value, Γ-convergence.

The paper was received by the Editorial Office on February, 28, 2018.

Aleksandr Al’bertovich Kovalevsky, Dr. Phys.-Math. Sci., Prof., Krasovskii Institute of Mathematics and Mechanics, Ural Branch of the Russian Academy of Sciences, Yekaterinburg, 620990 Russia; Institute of Natural Sciences and Mathematics, Ural Federal University, Yekaterinburg, 620002 Russia, e-mail: alexkvl71@mail.ru.


1.   Dal Maso G. Asymptotic behaviour of minimum problems with bilateral obstacles. Ann. Mat. Pura Appl. (4), 1981, vol. 129, no. 1, pp. 327–366. doi: 10.1007/BF01762149 .

2.   Kovalevskii A.A. Some problems connected with the problem of averaging variational problems for functionals with a variable domain. Sovremennyi analiz i ego prilozheniya, Kiev, Naukova dumka, 1989, pp. 62–70 (in Russian).

3.   Boccardo L., Murat F. Homogenization of nonlinear unilateral problems. Composite Media and Homogenization Theory. Progr. Nonlinear Differential Equations Appl. 5. Boston: BirkhЈauser, 1991, pp. 81–105. doi: 10.1007/978-1-4684-6787-1_6 .

4.   Kovalevskii A.A. G-convergence and homogenization of nonlinear elliptic operators in divergence form with variable domain. Russ. Acad. Sci. Izv. Math., 1995, vol. 44, no. 3, pp. 431–460.
doi: 10.1070/IM1995v044n03ABEH001607 .

5.   Kovalevsky A.A. On the convergence of solutions to bilateral problems with the zero lower constraint and an arbitrary upper constraint in variable domains. Nonlinear Anal., 2016, vol. 147, pp. 63–79.
doi: 10.1016/j.na.2016.09.001 .

6.   Sandrakov G.V. Homogenization of variational inequalities and equations defined by pseudomonotone operators. Sb. Math., 2008, vol. 199, no. 1, pp. 67–98. doi: 10.1070/SM2008v199n01ABEH003911 .

7.   Kovalevskij A.A. Averaging variable variational problems. Dokl. Akad. Nauk Ukr. SSR. Ser. A., 1988, no. 8, pp. 6–9 (in Russian).

8.   Zhikov V.V. Questions of convergence, duality and averaging for functionals of the calculus of variations. Math. USSR-Izv., 1984, vol. 23, no. 2, pp. 243–276. doi: 10.1070/IM1984v023n02ABEH001466 .

9.   Khruslov E.Ya. The asymptotic behavior of solutions of the second boundary value problem under fragmentation of the boundary of the domain. Math. USSR-Sb., 1979, vol. 35, no. 2, pp. 266–282.
doi: 10.1070/SM1979v035n02ABEH001474 .

10.   Evans L.C. Partial differential equations. Providence: AMS, 1998. 662 p.

11.   Zhikov V.V. On passage to the limit in nonlinear variational problems. Russian Acad. Sci. Sb. Math., 1993, vol. 76, no. 2, pp. 427–459. doi: 10.1070/SM1993v076n02ABEH003421 .

12.   Kovalevskii A.A. On the Γ-convergence of integral functionals defined on Sobolev weakly connected spaces. Ukrainian Math. J., 1996, vol. 48, no. 5, pp. 683–698. doi:10.1007/BF02384235 .

13.   Vainberg M.M. Variational method and method of monotone operators in the theory of nonlinear equations. New York: Wiley, 1974. 368 p. Original Russian text published in Variatsionnyi metod i metod monotonnykh operatorov v teorii nelineinykh uravnenii, Moscow: Nauka Publ., 1972, 416 p.